Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Binghamton, NY

May 15, 2004Chenango County, Madison County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 15, 2004, 3:29 PM EDT for Chenango County, Madison County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2004, 3:29 PM EDT (19:29 UTC)
Expired
May 15, 2004, 4:15 PM EDT
In force
46 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Chenango County, NY, Madison County, NY

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS51 KBGM 151929
SVRBGM
NYC017-053-152015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SAT MAY 15 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHENANGO COUNTY IN CENTRAL NEW YORK
  SOUTHERN MADISON COUNTY IN CENTRAL NEW YORK

* UNTIL 415 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 75 MPH.  THESE STORMS WERE LOCATED ALONG A LINE   
  EXTENDING FROM LEBANON TO SHERBURNE TO NEW BERLIN...AND MOVING 
  NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EATON AND PIERCEVILLE AT 335 PM EDT
  PECKSPORT AND MADISON AT 340 PM EDT
  SOLSVILLE AND BROOKFIELD AT 345 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS.

LAT...LON 4255 7534 4247 7547 4267 7562 4278 7588
          4292 7554 4294 7545 4287 7544 4287 7523

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:25 PM EDT, 4 minutes earlier.

Area forecast discussion, May 15, 3:25 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT SAT MAY 15 2004

.DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ON SOUTHERN EDGE OF COLD FRONT SINKING
SLOWLY SE THROUGH CWA. MODERATE INSTABILITY FURTHER SOUTH WHERE
TSTORMS ARE MOVING INTO NE PA. CONVECTION WILL DIE DOWN THIS EVENING
AS LOW LEVEL COLD AIR SINKS SE BEHIND FRONT. CURRENT GRIDS LOOK GOOD
AS GFS AND ETA IN BETTER AGREEMENT ON TIMING OF PRECIP BEHIND FRONT
TONIGHT INTO SUN MORNING. FRONT GETS PUSHED SOUTH AS SHORT WAVE GOES
THROUGH TONIGHT THEN STALLS AS IT HITS THE COAST AND FORCING WANES.
WITH LIGHT WINDS AND AMPLE LOW LEVEL MOISTURE HAVE KEPT THE FOG IN
TONIGHT.

SUNDAY WILL BE COOLER WITH CLEARING SKIES ESPECIALLY LATE AS HIGH
PRESSURE AND DRIER AIR MOVES SE INTO NY. THIS HIGH WILL REMAIN INTO
MONDAY WITH DRY AIR. MONDAY ON BACK SIDE OF HIGH SO TEMPS BACK TO
AROUND 80 BUT WITH LESS HUMIDITY.
&&

.EXTENDED (MON NGT-SAT)...
CHC SHOWERS/TSTMS MON NIGHT INTO TUES NIGHT AS COLD FRONT CROSSES
THE REGION ON TUES. FNT SAGS SOUTH OF OUR FORECAST AREA ON WED WITH
A WAVE MOVING ALONG FNT THROUGH MID-ATLANTIC REGION. DRIER AIR
SPREADS IN ON WED. THIS GENERAL SEQUENCE REPEATS ITSELF THU-FRI AS
ANOTHER COLD FNT APPROACHES...THEN CROSSES THE REGION AND SLOWLY
SAGS SOUTH AS DRIER AIR FILLS IN OVER OUR REGION.

WILL INITIATE SAT WITH CHC POPS AS IT LOOKS LIKE MRF IS SETTING UP A
FRONTAL BOUNDARY W-E ACROSS THE MID-ATLANTIC REGION.
&&

.AVIATION...
SLOW MOVING COLD FRONT IS BETWEEN ITH AND BGM AT 17Z.  ISOLATED
CONVECTION AHEAD AND THE STEADIER RAIN BEHIND THE FNT. CIGS
008-015 ARE WIDESPREAD BEHIND THE FRONT AND EXTEND BACK INTO OHIO.
AS STEADY RAIN SLOWLY ENDS WEST TO EAST BETWEEN 00 AND 04Z...THERE
WILL BE VERY MOIST LOW LEVELS THROUGH THE NIGHT KEEPING STRATUS/FOG
IN OVER THE REGION. DRIER AIR MOVES IN ON SUN...SO WILL TREND ALL
TAFS TOWARDS VFR 12-15Z SUN.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

DAYS 1-2...CHAMPNEY
AVIATION AND EXTENDED...CHIARAMONTE
Hazardous weather outlook, May 15, 3:50 AM EDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT SAT MAY 15 2004

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-151000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-MADISON NY-
NORTHERN ONEIDA NY-ONONDAGA NY-OTSEGO NY-SCHUYLER NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-STEUBEN NY-SUSQUEHANNA PA-
TIOGA NY-TOMPKINS NY-YATES NY-
350 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NYZ057-062-PAZ040-043-044-047-048-072-151000-
DELAWARE NY-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-WYOMING PA-
350 AM EDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A
COLD FRONT. A FEW OF THESE STORMS COULD PRODUCE SEVERE
WEATHER...WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

In the hours before

Special weather statement, May 15, 1:56 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
156 PM EDT SAT MAY 15 2004

NYZ017-023>025-044-055-056-151900-
BROOME NY-CAYUGA NY-CHEMUNG NY-CORTLAND NY-SCHUYLER NY-TIOGA
NY-TOMPKINS NY-
156 PM EDT SAT MAY 15 2004

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WIND AND HEAVY RAIN
MOVING INTO THE AREA...

AT 152 PM EDT...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WIND AND
HEAVY RAIN WAS 15 MILES NORTHWEST OF ITHACA...TO 10 MILES NORTH OF
WAVERLY...MOVING EAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
TRUMANSBURG...ITHACA...AND CANDOR AT 210 PM.
GROTON...DRYDEN...AND BERKSHIRE AT 225 PM.
CORTLAND...MARATHON...AND LISLE AT 245 PM.

EXPECT HEAVY RAINFALL, FREQUENT LIGHTNING, AND WIND GUSTS TO 40 MPH
ARE POSSIBLE IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF
UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, May 15, 2:52 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
252 PM EDT SAT MAY 15 2004

NYZ018-036-037-044>046-056-151930-
BROOME NY-CHENANGO NY-CORTLAND NY-MADISON NY-ONEIDA NY-ONONDAGA
NY-OTSEGO NY-
252 PM EDT SAT MAY 15 2004

AT 247 PM EDT A LINE OF THUNDERSTORMS WITH STRONG GUSTY WIND...WAS
ALONG A LINE EXTENDING FROM CORTLAND TO MARATHON.....MOVING
NORTHEAST AT 45 MPH.

THE LINE OF THUNDERSTORMS WILL BE NEAR...
DERUYTER...MCDONOUGH...AND GREEN AT 310 PM.
HAMILTON...NORWICH..AND COVENTRY AT 325 PM.
EDMESTON AND GILBERTSVILLE AT 335 PM.

WESTERLY WIND GUSTS TO 45 MPH, AND SMALL HAIL ARE LIKELY WITH THESE
STORMS.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR  UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:18 PM EDTSevere Thunderstorm WarningBGMBroome, Cortland, Tioga, Tompkins42 min
May 15, 3:02 PM EDTSevere Thunderstorm WarningBGMChenango13 min
May 15, 3:40 PM EDTSevere Thunderstorm WarningBGMOtsego35 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.